Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 193, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 17, 2018, 6:48 PM MDT for Morgan County, Washington County, Colorado. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2018, 6:48 PM MDT (00:48 UTC)
- Expired
- Jul 17, 2018, 7:04 PM MDT
- In force
- 16 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Morgan County, CO, Washington County, CO
The radar
The Denver radar (KFTG), 115 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 3:09 PM MDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.8 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 886 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1920 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
081
WUUS55 KBOU 180048
SVRBOU
COC087-121-180115-
/O.NEW.KBOU.SV.W.0193.180718T0048Z-180718T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
648 PM MDT TUE JUL 17 2018
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
East central Morgan County in northeastern Colorado...
North central Washington County in northeastern Colorado...
* Until 715 PM MDT.
* At 647 PM MDT, a severe thunderstorm was located 4 miles north of
Hillrose, or 17 miles northeast of Fort Morgan, moving southeast at
20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. Hail damage to
vehicles is expected.
* Locations impacted include...
Hillrose.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4043 10346 4044 10342 4030 10322 4022 10348
4039 10358 4045 10347
TIME...MOT...LOC 0047Z 320DEG 18KT 4038 10349
HAIL...1.00IN
WIND...60MPH
$$
COOPER1 follow-up statement
626
WWUS55 KBOU 180104
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
704 PM MDT TUE JUL 17 2018
COC087-121-180114-
/O.CAN.KBOU.SV.W.0193.000000T0000Z-180718T0115Z/
Morgan CO-Washington CO-
704 PM MDT TUE JUL 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MORGAN AND NORTH
CENTRAL WASHINGTON COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Colorado.
LAT...LON 4043 10346 4044 10342 4030 10322 4022 10348
4039 10358 4045 10347
TIME...MOT...LOC 0100Z 320DEG 18KT 4031 10342
$$
COOPERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 4:00 PM MDT, 2 hours 48 minutes earlier.
Area forecast discussion, Jul 17, 4:00 PM MDT, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 400 PM MDT Tue Jul 17 2018 .SHORT TERM...(This evening through Wednesday) Issued at 400 PM MDT Tue Jul 17 2018 It's looking like convection will be a mess through this evening. A preliminary round of convection that started on the foothills convergence zone looks like it will put out an organized wind boundary that will move eastward. This is ahead of the still slower lift from the jet streak which is now over northwestern Colorado. This means the lift will be separated from the good moisture and the developing convergence along the outflow boundary. So, as usual around here, we won't have one good focus. A possible exception is the storm near Cheyenne which is the best organized and is probably rolling through the greatest instability. This still could drift toward a splitting supercellular structure as it moves into both better instability and a little better low level wind field, though it's pretty linear now. Mesoscale models have been trending away from the strongly right-turning storm they had earlier, but this storm still looks to be in a favorable position. This leaves Denver and our other big cities in a hole, with surrounding convection, but cooler and cloudy for the most part. Still expecting scattered weaker convection, mainly north and south of Denver, with a second batch coming over this evening tied to the jet. But the severe risk for Denver is looking fairly low, and the risk for more than minor street flooding as well. Drying/clearing/subsidence will move in behind the jet streak overnight, along with a bit more westerly flow. A little bit of drying should result in much less convection, and over and west of the mountains the low level moisture should mix out, almost eliminating convection. There could be an isolated storm around Park county, or near the eastern border late in the day, but the odds are pretty low. Forecast temperatures are a little above guidance, which has been good for our warm dry days. There will be a little breeze in the mountains and low humidities, but not up to Red Flag Criteria, and the recent rain has temporarily lowered the fire danger in most areas anyway. .LONG TERM...(Wednesday night through Tuesday) Issued at 400 PM MDT Tue Jul 17 2018 An upper level ridge centered over the Great Basin will progress to the east bringing subsidence to the forecast area through Thursday. This will continue the hot temperatures. GFS and NAM indicate light QG ascent Thursday evening but there is very little to no moisture present in model soundings so the grids will remain dry. Friday through the weekend there will be an increased chance for late day showers and thunderstorms. Forecast soundings show precipitable water (PW) values will reach 1.00 to 1.32 inches Friday afternoon through the weekend. Monday there will be a slight cool down as the ridge flattens. Chances for showers and storms will continue with high PWs through most of the day. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 400 PM MDT Tue Jul 17 2018 Scattered thunderstorms in the Denver area will produce localized MVFR ceilings and a couple of wind shifts with gusts to 30 knots through 03z. There is a slight chance of small hail and gusts to 40 knots. The threat of severe storms looks small. After 03z, VFR conditions with no thunderstorms expected on Wednesday. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Gimmestad LONG TERM...Sullivan AVIATION...Gimmestad
Hazardous weather outlook, Jul 17, 11:02 AM MDT, 7 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1102 AM MDT Tue Jul 17 2018 COZ030>051-181715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1102 AM MDT Tue Jul 17 2018 ...A FEW SEVERE STORMS LIKELY THIS AFTERNOON... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms will develop over the mountains early this afternoon and move east across the plains in the late afternoon and evening. Some severe storms are possible. Along the Front Range, there is a chance of hail up to one inch in diameter and wind gusts to 60 mph. East of a Greeley-DIA-Kiowa line there is a greater threat of stronger storms, with hail up to golf ball size and heavy rain that could cause localized flooding. This activity will most likely occur between 3 and 7 pm in areas just east of the mountains, and between 5 pm and 10 pm over the eastern plains. Storms will end from west to east across the area tonight as the upper level disturbance moves through. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Very warm conditions will prevail through the weekend across the plains. There will be better chances for late day showers and thunderstorms Friday through Sunday. Monday there will be a slight cool down with a continued chance for storms as the upper level ridge weakens. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed after 3 PM. Gimmestad/Sullivan/Meier
In the hours before
Special weather statement, Jul 17, 3:35 PM MDT, 3 hours 13 minutes before
Special Weather Statement National Weather Service Denver CO 335 PM MDT TUE JUL 17 2018 COZ041-172215- Elbert/Central and East Douglas Counties Above 6000 Feet CO- 335 PM MDT TUE JUL 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DOUGLAS COUNTY UNTIL 415 PM MDT... At 334 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles east of Greenland, or 22 miles north of Colorado Springs, moving southeast at 10 mph. Nickel size hail will be possible with this storm. This storm will remain over mainly rural areas of southeastern Douglas County along Highway 83 southeast of Larkspur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare for sudden gusty winds. Secure loose objects and move to a safe shelter inside a building or vehicle. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3913 10476 3920 10471 3920 10457 3913 10455 TIME...MOT...LOC 2134Z 309DEG 22KT 3914 10468 COOPER
Special weather statement, Jul 17, 4:47 PM MDT, 2 hours 1 minute before
Special Weather Statement National Weather Service Denver CO 447 PM MDT TUE JUL 17 2018 COZ036-040-041-172330- Elbert/Central and East Douglas Counties Above 6000 Feet CO- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County CO- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet CO- 447 PM MDT TUE JUL 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DOUGLAS AND WEST CENTRAL ELBERT COUNTIES UNTIL 530 PM MDT... At 445 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 3 miles northeast of Castle Rock to 3 miles northeast of Deckers, or along a line extending from 23 miles south of Denver to 36 miles northwest of Colorado Springs. Movement was southeast at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with these storms. Heavy rain, up to one inch in 30 minutes, will also occur with the stronger storms. Locations impacted include... Castle Rock, Parker, Elizabeth, Beverly Hills, Perry Park, Ponderosa Park, Surrey Ridge, The Pinery, Devils Head, Sedalia, Sprucewood and Franktown. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3938 10447 3915 10517 3932 10519 3956 10480 TIME...MOT...LOC 2245Z 300DEG 10KT 3941 10480 3928 10518 COOPER
Special weather statement, Jul 17, 5:39 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Denver CO
539 PM MDT TUE JUL 17 2018
COZ041-045-046-180045-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Central and East Adams and Arapahoe Counties CO-
539 PM MDT TUE JUL 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ELBERT...EASTERN
ARAPAHOE AND SOUTHEASTERN ADAMS COUNTIES UNTIL 645 PM MDT...
At 538 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles north of Cottonwood Valley to 10 miles
northeast of Kiowa, or along a line extending from 31 miles north of
Limon to 41 miles southeast of Denver. Movement was nearly
stationary.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms. Heavy rain, up to one inch in 30 minutes, will also
occur.
Locations impacted include...
The I-70 corridor from Byers to around Deer Trail, and Cottonwood
Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3963 10373 3955 10404 3935 10434 3957 10450
3969 10427 3981 10381
TIME...MOT...LOC 2338Z 309DEG 30KT 3971 10381 3942 10429
COOPERThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:44 PM MDT | Special Weather Statement | BOU | Morgan | 61 min |
| Jul 18, 4:16 AM MDT | Special Weather Statement | BOU | Sedgwick | 29 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.